Although noting that C. difficile is an extremely contagious infection, the Centers for Disease Control and Prevention does not give a definite time period during which the patient remains infectious. This may be because the infection comes back after treatment in about 20 percent of patients.
Patients are most vulnerable to contracting C. difficile when they are already on a prolonged regimen of antibiotics for another infection, according to the CDC. The elderly are also particularly vulnerable. It can be contracted by touching a contaminated surface or even from health care providers who have touched a contaminated patient or surface without washing their hands.
C. difficile is found in feces, and the bacteria causes colitis, which is inflammation of the colon, and its symptoms include fever, loss of appetite, nausea, abdominal pain and watery diarrhea. Any surface that comes into contact with the bacteria is contaminated and can transfer to hands and patients, according to the CDC. People with C. difficile should try to use a separate restroom or ensure that the room is cleaned after each use.
Treatment for C. difficile usually includes a strong antibiotic, such as metronidazole, vancomycin or fidaxomicin. The CDC recommends discontinuing other antibiotics because this stops diarrhea in some patients, and treatment should be administered for a minimum of 10 days.